Substance Use

Amphetamine Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

crystal meth pills and needle drugs

What You Need to Know About Amphetamine Overdose

Amphetamines are central nervous system stimulants that can be used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. They work by increasing neurotransmitters dopamine and norepinephrine levels in the brain, which can improve focus and energy levels. Amphetamines are available in both prescription and non-prescription forms and are typically taken orally. However, amphetamines can also be injected, inhaled, or smoked. Common amphetamines include Adderall, Dexedrine, Vyvanse, and methamphetamine. Crystal meth is a powerful and highly addictive form of methamphetamine.

If you or someone you know is struggling with amphetamine drug abuse, please reach out to Zinnia Healing for help. Zinnia Healing takes a holistic approach to treatment, focusing on the whole person, not just the addiction. This includes addressing underlying mental health issues, providing social support, and helping the individual develop healthy coping mechanisms. For support, call our helpline 24/7 at (855) 430-9439.

Can You Overdose on Amphetamines?

Yes, taking too much of an amphetamine medication can lead to an overdose, which can be life-threatening.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on amphetamines, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for an Amphetamine Overdose?

Amphetamine overdose treatment generally involves supportive care, which may be provided in a hospital emergency department. This type of care can help stabilize the person’s vital signs and manage any complications. In some cases, doctors may also use medications to treat an amphetamine overdose. For example, benzodiazepines can be used for sedation and seizure control. At the same time, activated charcoal may be administered if the patient is conscious and able to take it orally to reduce amphetamine absorption in the gastrointestinal tract.

Is an Amphetamine Overdose Dangerous?

Yes, an amphetamine overdose is dangerous.

Amphetamines can lead to psychosis at high doses, which can be characterized by paranoia and hallucinations.

High doses can also cause an increased heartbeat (tachycardia), which may lead to a heart attack.

Death related to amphetamine toxicity is rare but increases when patients use amphetamines with other substances.

How Many Amphetamine Tablets Does It Take To Overdose?

There is no definitive answer, as amphetamine overdoses can vary depending on many factors, including the type of amphetamine, the person’s tolerance, and whether other drugs are involved.

What Are the Signs and Symptoms of an Amphetamine Overdose?

Amphetamine overdose symptoms may include:

  • Anxiety
  • Agitation
  • Hallucinations
  • Hyperactivity
  • High blood pressure
  • Fast heart rate
  • Sweating
  • Paranoia
  • Chest pain

Are There Other Amphetamine Side Effect Complications?

When taken in large doses, amphetamines can cause many harmful side effects.

In addition to the risk of addiction and overdose, amphetamines can also lead to:

  • Psychotic episodes which could be characterized by paranoia, hallucinations, and delusions
  • Cardiovascular problems, including an irregular heartbeat and high blood pressure
  • Anxiety and insomnia
  • Risky behaviors, such as unsafe sex, which could result in HIV or other sexually transmitted infections

Pregnant women who use amphetamines are at risk of miscarrying or giving birth to a baby with a low birth weight. Amphetamines can also pass into breast milk and may cause health problems in nursing infants.

Long-term use of amphetamines can also lead to malnutrition, as the drug suppresses appetite and can cause gastrointestinal problems.

The staff at Zinnia Healing is passionate about helping people recover from drug use so they can live healthy, fulfilling lives. They provide a safe and supportive environment that allows people to heal and recover from addiction. As a result, they are able to provide comprehensive care for each individual that comes through their doors. For inpatient and outpatient treatment programs, call our helpline 24/7 at (855) 430-9439.

What Increases The Risk of an Amphetamine Overdose?

Many factors increase the risk of an amphetamine overdose. These include:

  • When amphetamines are taken in higher doses than prescribed
  • When amphetamines are injected or snorted because these methods allow the drug to reach the brain more quickly
  • Combining amphetamines with other drugs or alcohol

Why Does an Amphetamine Overdose Occur?

The most common cause of death from an amphetamine overdose is cardiovascular collapse, which occurs when the heart can no longer pump enough blood to the body.

In some cases, amphetamines can also cause psychosis, a break from reality characterized by delusions and hallucinations. This can be extremely dangerous and often leads to self-harm or harm to others. 

How to Tell If Someone Is on Amphetamines?

There are a few telltale signs that someone is on amphetamines. They may be hyperactive, have difficulty sleeping, and be easily distracted. They may also become more talkative than usual and have a sudden increase in energy.

If someone is taking amphetamines for non-medical reasons, they may also exhibit signs of weight loss, paranoia, and anxiety.

If you suspect someone is using amphetamines, it’s essential to speak to them about it.

Why Would Someone Take Amphetamines?

When taken in large doses, amphetamines can produce feelings of euphoria and increased energy levels. As a result, they are often used as recreational drugs. 

Young adults often use them as study aids and can also help people lose weight.

How to Help Someone With an Amphetamine Use Disorder?

One way to help someone with an amphetamine use disorder is to provide support and understanding. This can be difficult, as amphetamines are highly addictive and can cause serious side effects.

However, it is essential to remember that addiction is a medical condition, not a moral failing.

There are many ways to get help for an amphetamine use disorder, but recovery is often a long and challenging process.

The most important thing you can do is to be there for your loved one and to offer your support and understanding.

With time and patience, people with an amphetamine use disorder can recover and live healthy, productive lives.

Zinnia Healing provides educational resources that help people understand the risks of amphetamine use and how to avoid relapse. In addition, we offer a safe and supportive community that can provide encouragement and guidance during difficult times. If you or someone you know is struggling with an amphetamine use disorder, Zinnia Healing can offer the help and support you need to recover. Call our helpline 24/7 at (855) 430-9439 today.